Alert archive / Utah / Flash Flood Warnings in 2014
Flash Flood Warning 11, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 20, 2014, 1:23 PM MDT for Carbon County, Emery County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2014, 1:23 PM MDT (19:23 UTC)
- Expired
- Jul 20, 2014, 4:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carbon County, UT, Emery County, UT
The radar
The Salt Lake City radar (KMTX), 229 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 7.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3434 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
805
WGUS55 KSLC 201923
FFWSLC
UTC007-015-202215-
/O.NEW.KSLC.FF.W.0011.140720T1923Z-140720T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
123 PM MDT SUN JUL 20 2014
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL CARBON COUNTY IN UTAH...
NORTHWESTERN EMERY COUNTY IN UTAH...
* UNTIL 415 PM MDT
* AT 116 PM MDT...DOPPLER RADAR INDICATED THAT A STORM WITH HEAVY
RAINFALL IS MOVING TOWARDS THE SEELEY BURN SCAR. RADAR ESTIMATES
INDICATE THIS STORM HAS A HISTORY OF PRODUCING 0.3 TO 0.5 INCHES
OF RAINFALL. THE STORM WILL MOVE OVER THE BURN SCAR OVER THE NEXT
HOUR.
IT IS EXPECTED THAT THIS AMOUNT OF RAINFALL WILL RESULT IN FLASH
FLOODING AND A DEBRIS FLOW. THIS WILL IMPACT THE HUNTINGTON POWER
PLANT LOCATED JUST UPSTREAM OF THE TOWN OF HUNTINGTON. DEBRIS MAY
ALSO IMPACT THE HUNTINGTON/CLEVELAND IRRIGATION COMPANY. THE DEBRIS
FLOW CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER LOOSE
MATERIALS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... CLEAR
CREEK...SOUTH HUGHES...NORTH HUGHES...ENGINEER...AND NUCKWOODWARD
CANYONS. DEBRIS FLOWS FROM THESE CANYONS MAY SEND WATER AND DEBRIS
OVER SR31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
IF A DEBRIS FLOW HAS OCCURRED IT IS IMPORTANT REALIZE THAT THE RUNOUT
AREA REMAINS VERY DANGEROUS. ADDITIONAL DEBRIS FLOWS MAY OCCUR
WITHIN MINUTES OF THE ORIGINAL FLOW. PLEASE REMAIN VIGILANT AND BE
PREPARED TO TAKE SWIFT ACTION.
&&
LAT...LON 3931 11099 3939 11118 3950 11124 3955 11125
3969 11124 3965 11113 3945 11108 3936 11097
$$
HOSENFELD2 follow-up statements
635
WGUS75 KSLC 202110
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
310 PM MDT SUN JUL 20 2014
UTC007-015-202215-
/O.CON.KSLC.FF.W.0011.000000T0000Z-140720T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
310 PM MDT SUN JUL 20 2014
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR
WEST CENTRAL CARBON AND NORTHWESTERN EMERY COUNTIES...
AT 304 PM MDT...DOPPLER RADAR INDICATED THAT LIGHT RAIN IS FALLING
OVER THE SEELEY BURN SCAR.
RAINFALL OVER THE BURN SCAR WILL RESULT IN DEBRIS FLOW MOVING
THROUGH THE DRAINAGES ALONG THE WESTERN HALF OF THE SEELEY BURN
SCAR. THIS INCLUDES ENGINEER...MILL..NORTH HUGHES...SOUTH
HUGHES...AND NUCK WOODWARD CANYONS. THE DEBRIS FLOW CAN CONSIST OF
ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS. THIS DEBRIS MAY
IMPACT SR31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
MOVE AWAY FROM RECENTLY BURNED AREAS. THE HEAVY RAINS WILL LIKELY
TRIGGER ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN STEEP
TERRAIN...ESPECIALLY IN AND AROUND THESE AREAS.
&&
LAT...LON 3931 11099 3939 11118 3950 11124 3955 11125
3969 11124 3965 11113 3945 11108 3936 11097
$$
HOSENFELD566
WGUS75 KSLC 202215
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
415 PM MDT SUN JUL 20 2014
UTC007-015-202224-
/O.EXP.KSLC.FF.W.0011.000000T0000Z-140720T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
415 PM MDT SUN JUL 20 2014
...THE FLASH FLOOD WARNING FOR WEST CENTRAL CARBON AND NORTHWESTERN
EMERY COUNTIES WILL EXPIRE AT 415 PM MDT...
THE FLASH FLOOD WARNING FOR THE SEELEY BURN SCAR HAS BEEN ALLOWED TO
EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR
THE LATEST WEATHER INFORMATION.
LAT...LON 3931 11099 3939 11118 3950 11124 3955 11125
3969 11124 3965 11113 3945 11108 3936 11097
$$
MPSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 9:21 AM MDT, 4 hours 2 minutes earlier.
Area forecast discussion, Jul 20, 9:21 AM MDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
921 AM MDT SUN JUL 20 2014
.SYNOPSIS...A WEAK SYSTEM WILL MOVE NORTH ACROSS UTAH TODAY. A
DRIER SOUTHWEST FLOW WILL FOLLOW FOR MONDAY AND TUESDAY. MOISTURE
WILL INCREASE FROM THE SOUTH AGAIN ON WEDNESDAY.
&&
.DISCUSSION...UPPER RIDGE REMAINS CENTERED OVER SOUTHERN NEW
MEXICO THIS MORNING WITH A WEAK CLOSED LOW OFF THE SOUTHERN
CALIFORNIA COAST. A WEAK SHORT WAVE...APPARENT IN SATELLITE WATER
VAPOR IS ROTATING NORTHWARD AROUND THIS LOW IS SHEARING APART
WITH THE EASTERN PORTION LIFTING ACROSS NORTHERN UTAH AT THIS
TIME AND EXPECTED TO EXIT THE STATE BY LATE THIS AFTERNOON INTO
THIS EVENING. THIS FEATURE HAS ALLOWED AN INCREASE IN MOISTURE
OVER THE CWA...BUT IT IS MAINLY AT MID AND UPPER LEVELS. EXPECT
ONLY A FEW DROPS AND PLENTY OF VIRGA. SHOWERS WITH THIS WEAK SHORT
WAVE ARE EXPECTED TO BECOME MORE NUMEROUS AS DAYTIME HEATING ADDS
TO THE LIFT. AS THIS FEATURE MOVES NORTH...THE SOUTHERN PORTION OF
THE STATE WILL BE UNDER A MORE SUBSIDENT ENVIRONMENT AND
CONVECTION THERE SHOULD BE SUPPRESSED. A FEW WEAK CELLS COULD
STILL FORM. NO UPDATES NEEDED THIS MORNING.
&&
.AVIATION...SOUTH WINDS ARE EXPECTED TO CONTINUE AT THE SLC
TERMINAL THROUGH THE DAY. THERE IS A 30 PERCENT CHANCE THAT WINDS
COULD SHIFT TO WEST NORTHWEST FOR A SHORT PERIOD OF TIME BETWEEN
18-21Z. GUSTY WINDS ARE POSSIBLE FROM NEARBY SHOWERS. THERE IS A
10 PERCENT CHANCE THAT THUNDERSTORMS MAY IMPACT THE TERMINAL AFTER
18Z.
&&
.FIRE WEATHER...A DISTURBANCE MOVING NORTH ACROSS THE STATE TODAY
WILL BE THE FOCUS OF CONVECTION. THE LEADING EDGE OF THIS
DISTURBANCE WILL BE ACROSS CENTRAL UTAH THIS MORNING AND INTO
NORTHERN UTAH BY MIDDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL
ACCOMPANY THIS DISTURBANCE WHILE ISOLATED SHOWERS AND THUNDERSTORMS
MAY BE POSSIBLE ELSEWHERE. DRYING WILL DEVELOP ACROSS THE EXTREME
SOUTH BY EARLY AFTERNOON AND SPREAD INTO CENTRAL UTAH BY EVENING.
SOUTH WINDS WILL BECOME SOMEWHAT GUSTY OVER WEST
CENTRAL...SOUTHWEST...AND EAST CENTRAL AREAS TODAY BUT RELATIVE
HUMIDITY LEVELS SHOULD BE SOMEWHAT ELEVATED PREVENTING RFW CRITERIA
FROM BEING MET. THE MODELS ARE SOMEWHAT AT ODDS ABOUT WINDS ON
MONDAY BEING STRONG ENOUGH TO REACH RFW CRITERIA NOT ONLY ACROSS THE
WESTERN VALLEYS BUT ALSO ACROSS EASTERN ZONES 490 AND 491. TUESDAY
LOOKS TO HAVE THE STRONGEST WINDS WHICH MAY LINGER INTO WEDNESDAY
BUT THE RELATIVE HUMIDITIES MAY CLIMB ENOUGH TO PREVENT THE
DEVELOPMENT OF WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY EVENING
FOR UTZ478-492-495.
WY...NONE.
&&
PUBLIC/AVIATION...YOUNG
FIRE WEATHER......HOSENFELD
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Jul 20, 5:59 AM MDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 559 AM MDT SUN JUL 20 2014 UTZ001>016-019>021-517-518-WYZ021-211200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 559 AM MDT SUN JUL 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE OUTLOOK AREA TODAY...MOST NUMEROUS OVER CENTRAL AND NORTHERN PORTIONS. SOME OF THESE WILL LINGER INTO THIS EVENING ACROSS THE NORTH. THE PRIMARY THREAT FROM THESE STORMS WILL BE STRONG GUSTY WINDS AND LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A DRY SOUTHWEST FLOW WILL SET UP ON MONDAY AND CONTINUE THROUGH TUESDAY. CRITICAL FIRE WEATHER CONDITIONS COULD DEVELOP ACROSS MAINLY THE WESTERN OUTLOOK AREA FROM THE COMBINATION OF GUSTY SOUTH WINDS AND LOW HUMIDITY. SOME MOISTURE COULD RETURN TO THE AREA WEDNESDAY BRINGING A RENEWED THREAT OF SHOWERS AND THUNDERSTORMS. THE MOISTURE COULD PERSIST ACROSS THE SOUTH THURSDAY THROUGH THE REST OF THE WEEK WHILE THE NORTH DRIES AGAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:50 PM MDT | Special Weather Statement | SLC | Wasatch | 40 min |
| Jul 20, 3:58 PM MDT | Special Weather Statement | SLC | Summit | 47 min |
| Jul 20, 4:44 PM MDT | Special Weather Statement | SLC | Davis, Weber | 31 min |
| Jul 20, 4:57 PM MDT | Special Weather Statement | SLC | Summit | 48 min |
Nearby
Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.